Significant interaction between atazanavir/ritonavir and the antipsychotic drug quetiapine
Two case reports describe patients who experienced serious quetiapine adverse effects potentially mediated through an interaction with ritonavir-boosted atazanavir.
The first patient (57-year-old male with HIV and bipolar disease) developed rapid and severe weight gain when quetiapine was added to a stable atazanavir/ritonavir-based antiretroviral regimen. After the patient discontinued both quetiapine and ritonavir, his weight returned to its baseline value.
The second patient (32-year-old female with HIV, anxiety disorder, and a history of intravenous drug abuse) developed increased sedation and mental confusion when an atazanavir/ritonavir-based antiretroviral regimen was added to her stable anti-anxiety drug regimen, which included quetiapine. Her symptoms resolved promptly after discontinuation of the quetiapine.
Use of the Naranjo adverse drug reaction probability scale indicated that the adverse effects experienced by the two patients were possibly related and probably related, respectively, to an interaction between quetiapine and atazanavir/ritonavir. Quetiapine is primarily metabolised by CYP3A4, thus quetiapine concentrations may have increased when used concurrently with atazanavir/ritonavir.
Clinicians should be aware of the potential for this interaction, and extreme caution should be used when prescribing quetiapine and other atypical antipsychotic agents in HIV+ patients who are receiving antiretroviral therapy.
Source: www.hiv-druginteractions.org (10 December 2009).
Ref: Pollack TM et al. Clinically significant adverse events from a drug interaction between quetiapine and atazanavir-ritonavir in two patients. Pharmacotherapy, 2009, 29(11): 1386-1391.